Jump to content
CrazyBoards.org

Antipsychotics that have helped you with Cognitive Impairment


Recommended Posts

So I had a terrifying episode of cognitive impairment  that started in spring 2014 and lasted until September. My psychotic symptoms have been controlled by meds for a few years now, but a manic episode began prior to the cognitive impairment, and I had been doing ECT maintenance treatment until the mania hit, then we increased it  to 2- 3 times a month.  Eight weeks later I had long term memory loss, major recall problems verbally and written ( I had to Google the definition to find the word I was looking for), and it took 9 hours to write an email.  There was a big debate over whether the ECT or my schizoaffective was causing the cognitive impairment ( which even in the height of my psychosis and anorexia I had never experienced)

 

So I quit ECT, fast forward a few months. and I get put on 5mg of Zyprexa, my ADD med is changed, and a miracle occurs, the cognitive impairment goes away, but oh the wrath of Zyprexa. I gained loads of weight and can't take it anymore. And I'm scared the Latuda isn't going to keep the cognitive impairment under control.

 

So my question is, does anyone know of a med similar in action to Zyprexa ( other than Clozaril)  or any other antipsychotic that helps with cognitve impairment and doesn't cause weight gain? And yes I know, we all respond differently to  meds- some of us gain on one med and others don't. I seem to gain on so called  weight neutral meds but haven't on some known for moderate weight gain, but I can say both Clozaril and Zyprexa have been the worst in terms of packing on the pounds.

 

 So what meds have helped you with cognitive impairment? I'd really appreciate any insight.

Link to comment
Share on other sites

According to my post, if I understand it correctly, Latuda (lurasidone) there are studies for it? Feel free to view it there, not my research, boss' colleague. 

 

http://www.crazyboards.org/forums/index.php/topic/75254-sz-cognitive-function/#entry836157

 Wow. I didn't know that about Latuda and I've been on for over 2 years. It wasn't much help when the cognitive impairment hit last spring/summer but who knows, it could have been worse on something else.  One nice thing about it though is that it doesn't give you that foggy, cotton candy head feeling with slow thoughts like some AAP's do. I can't tolerate that. I just find Latuda a little sedating but there are ways around that. And I did gain weight on it when my dose was increased and  I can't really lose more than 5lbs on it when I go all out and I'm what you'd call a professional dieter or was I should say. 

Link to comment
Share on other sites

i can't say that any have helped me with cognitive impairment, personally, at all. i also had a bunch of ECT about two years ago and it definitely didn't help my memory. it fucked it for a long time and some never came back, actually.

 

anyway, that's not why i'm posting. i'm posting to say that memantine was something i took to stave off or at least not degrade faster, kinda like to keep it where it was at the time. i don't have any links for you, but i know they exist because my psychiatrist gave me snippets of things back before i took it to show me why he was thinking it could help. and it did. i mean, i haven't been taking it lately, but i did for at least six months, i'd say, and it did help me not sink further and with negative symptoms generally. 

 

could be an option for you...i don't know. i took it when i was taking risperdal, but then discontinued and threw that out, too...and then i don't recall being put back on it since. after some other things settle in my life currently i may ask about it again if i continue to be relatively stable ish enough for me...so cheers for reminding me that that exists. take care.

Link to comment
Share on other sites

I take Abilify (Aripiprazole) which is a third generation antipsychotic and I used to take zyprexa. In my personal experience i have definitely had better luck with abilify. Look out for the akathasia though and maybe increased mania but typically i think you will carry a lower weight as i certainly have.

 

www.ncbi.nlm.nih.gov/pubmed/15600384

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...